Top 7 Methadone Withdrawal Symptoms & Where to Find Help
Congratulations – you’ve made the decision to get off methadone.
Unfortunately, it won’t be an easy process. There are many stumbling blocks you’ll encounter along the way. Methadone withdrawal symptoms are just one of these.
The bad news: methadone withdrawal symptoms can feel unbearable.
The good news: methadone withdrawal symptoms can’t kill you.
While it might feel like you are dying at times, withdrawal symptoms are not life-threatening. In fact, you’ll only experience symptoms for about a week before your body begins to adjust.
While everyone’s experience is different, there are a few common symptoms that are typical across the board.
Still not sure what to expect? Give us a call at 800-891-9360(Who Answers?) to learn more about methadone withdrawal and how it might affect you.
Most Common Methadone Withdrawal Symptoms
Withdrawal from any type of opiate produces a number of recognizable symptoms. The top seven symptoms include:
- Anxiety and agitation – especially in the form of mood swings.
- Muscle aches that occur throughout the body for seemingly no reason.
- Stomach pain and cramping that can become intense.
- Runny nose, sweating, and tearing as your body tries to combat the lack of opioid stimulation.
- Nausea and vomiting that might make it hard to keep food down.
- Diarrhea that makes it a priority to stay near a toilet at all times.
- Problems sleeping, especially if trying to maintain a normal sleep schedule at night.
As you can see, none of these are extremely dangerous. However, they are extremely uncomfortable. Depending on how long you’ve been taking methadone and how much you’ve been taking, your particular symptoms may range from mild to severe.
How to Get Help
Because methadone is typically the treatment for opioid addiction, you might think there’s nothing out there that can help you through this process. However, you’d be wrong.
In fact, there are a number of programs that can help you get off methadone. These include:
- Inpatient treatment facilities
- Outpatient treatment facilities
- Therapeutic communities
- Individualized therapy
If you are having extremely severe symptoms, you can also choose to go through withdrawal in a hospital setting.
Not sure which method to choose? Give us a call at 800-891-9360(Who Answers?) and we can make a personalized recommendation based on your individual needs.
Talk to Your Doctor
However, the best method of getting help is to talk to your doctor. They can help to devise a tapering plan that will allow you to safely get off methadone with minimal side effects.
For methadone, most tapering plans involve decreasing your usual dose by 20 to 50 percent each day until you reach 30 mg. Then, you’ll decrease by 5 mg every three to five days until you hit 10 mg. Finally, you’ll decrease by 2.5 mg every three to five days until you are not taking any at all.
As you can see, while methadone withdrawal symptoms sound scary, there are plenty of ways you can get help to manage them. With the right assistance, getting off methadone will be a breeze.